Colorado, 2013

Flooding in Colorado, September 15 to 21, 2013

September 15 to 21, 2013 · NWS BOU · 4 events in 4 counties and zones

The headwaters of the South Platte River caused widespread flooding as it moved through Morgan, northwest Washington and Logan Counties. The damage was not as extensive in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46 million
Crop damage
$1.4 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The headwaters of the South Platte River caused widespread flooding as it moved through Morgan, northwest Washington and Logan Counties. The damage was not as extensive in Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 15, 2:38 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 15, 2:38 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
338 AM MDT SUN SEP 15 2013

.SHORT TERM...REMNANTS OF WK UPPER LEVEL TROUGH WILL SHEAR ACROSS THE
AREA THRU TONIGHT WITH SOME MINOR MID LVL ASCENT. MEANWHILE LOW
LVL WINDS ARE CURRENTLY NLY ALONG THE FNT RANGE BUT ARE FCST TO
BECOME MORE NELY LATER THIS MORNING INTO THE AFTN HOURS BEHIND A
COOL FNT. THIS SHOULD ALLOW FOR INCREASING PCPN IN THE NRN
FOOTHILLS AND MTNS EAST OF THE DIVIDE THIS MORNING WHICH WILL
SPREAD SOUTHWARD THRU THE DAY. AT THIS TIME HIGHEST PCPN AMOUNTS
SHOULD FOCUS IN AND NR THE FOOTHILLS AND IN THE MTNS EAST OF THE
DIVIDE. THE GFS AND HRRR SHOW POTENTIAL RAINFALL AMOUNTS RANGING
FROM 1 TO 2 INCHES OVER THE HIGHER TERRAIN WHILE THE ECMWF KEEPS
THE HEAVIER AMOUNTS FOCUSED EAST OF THE HIGHER TERRAIN OVER THE
FRONT RANGE URBAN CORRIDOR THRU THIS AFTN. AT THIS POINT WILL KEEP
THE HEAVIER AMOUNTS OVER THE HIGHER TERRAIN.

MEANWHILE WITH CONSIDERABLE CLOUD COVER THERE WILL BE LIMITED
INSTABILITY SO THE PCPN WILL BE MORE OF A STRATIFORM EVENT WITH
RAINFALL RATES MAINLY AROUND ONE QUARTER INCH PER HOUR.  WILL KEEP
FFA IN PLACE HOWEVER BIGGWST CONCERNS WOULD BE CONSIDERABLE AMOUNT
OF ROCK AND MUD SLIDE ACTIVITY DUE TO EXTREMELY SATURATED GROUND.
HIGH THIS AFTERNOON OVER NERN CO MAY NOT GET MUCH ABV 60 EXCEPT OVER
THE FAR NERN CORNER WHERE HIGHS MAY GET CLOSE TO 70.

FOR TONIGHT THERE WILL BE SOME LINGERING RAIN THEU EVENING WHICH
WILL GRADUALLY END FM NORTH TO SOUTH OVERNIGHT.  TEMPS MAY BE COLD
ENOUGH FOR SOME SNOW OVER THE HIGHER MTNS ABV 11000 FT BEFORE PCPN
ENDS.

.LONG TERM...MODELS SHOW THE WEAK UPPER TROUGH TO MOVE ACROSS THE
FORECAST AREA ON MONDAY...THEN UPPER RIDGING IS PROGGED INTO
TUESDAY AFTERNOON. SOUTHWESTERLY FLOW ALOFT MOVES IN TUESDAY
NIGHT...WITH AN UPPER TROUGH GETTING INTO THE NORTHERN GREAT BASIN
BY 12Z WEDNESDAY. THE QG VERTICAL VELOCITY FIELDS SHOW BENIGN
SYNOPTIC SCALE ENERGY OVER THE CWA MONDAY THROUGH TUESDAY NIGHT.
THE BOUNDARY LAYER PRESSURE AND WIND FIELDS SHOW SOUTHEASTERLIES
OVER THE PLAINS ON MONDAY...THEN NORMAL DIURNAL PATTERNS KICK IN
MONDAY NIGHT INTO TUESDAY. LOW LEVEL TROUGHING AND DOWNSLOPING ARE
BOTH PROGGED LATER TUESDAY INTO TUESDAY NIGHT. CONCERNING MOISTURE
...MONDAY DRIES OUT SOMEWHAT...WITH FURTHER DRYING ON TUESDAY.
PRECIPITABLE WATER VALUES ARE IN THE 0.75-0.85 INCH RANGE OVER THE
WESTERN PLAINS MONDAY...DRYING INTO THE 0.50 TO 0.75 INCH RANGE
BY LATER TUESDAY. VALUES ARE HIGHER OVER THE EASTERN PLAINS ON
MONDAY...BUT DRY TO SIMILAR VALUES BY LATER TUESDAY. THE BOUNDARY
LAYER DEW POINTS ARE PROGGED IN THE LOWER TO MID 50S F OVER THE
PLAINS MONDAY INTO TUESDAY MONRING...THEN THEY DECREASE INTO THE
40S TO LOWER 50S F LATER TUESDAY AND TUESDAY NIGHT. VALUES ARE IN
THE MID 30S TO MID 40S OVER THE MOUNTAINS ALL FOUR PERIODS. THERE
IS SOME CAPE AROUND BOTH LATE DAY MONDAY AND LATE DAY TUESDAY...
BUT NOTHING SIGNIFICANT. THE QPF FIELDS HAVE LIMITED MEASURABLE
RAINFALL AMOUNTS MONDAY...NOTHING MONDAY NIGHT OR TUESDAY MONRING
...THEN A TAD LATE DAY TUESDAY IN THE MOUNTAINS. SO FOR POPS...
20-40%S IN THE MOUNTAINS LATE DAY MONDAY AND LATE DAY TUESDAY. FOR
THE PLAINS...10-20%S LATE DAY MONDAY...NONE TUESDAY. FOR
TEMPERATURES...MONDAY'S HIGHS ARE 3-7 C WARMER THAN TODAY'S.
TUESDAY'S HIGHS ARE 1-4 C WARMER THAN MONDAY'S. FOR THE LATER DAYS
...WEDNESDAY THROUGH SATURDAY...MODELS BRING AN UPPER TROUGH ACROSS
THE CWA WEDNESDAY AFTERNOON INTO EARLY THURSDAY...ALONG WITH AN
ACCOMPANYING COLD FRONT. AFTER THAT...UPPER RIDGING MOVES IN
THROUGH SATURDAY. MOISTURE IS LIMITED AND TEMPERATURES ARE ABOVE
SEASONAL NORMALS.

&&

.AVIATION...CEILINGS SHOULD GRADUALLY DROP INTO THE IFR CATEGORY LATER
THIS MORNING WITH AREAS OF RAIN DEVELOPING. THIS ACTIVITY WILL
CONTINUE THRU THE AFTN BEFORE ENDING DURING THE EVENING HOURS.
OVERNIGHT LOW CEILINGS AND SOME FOG WILL BE POSSIBLE THRU MON
MORNING.

&&

.HYDROLOGY...WILL CONTINUE WITH THE FLASH FLOOD WATCH THROUGH 6 PM
THIS EVENING.  AREAS OF RAIN WILL INCREASE THROUGH THE MORNING
HOURS AND CONTINUE THROUGH THE AFTERNOON IN THE MOUNTAINS AND
FOOTHILLS AND ALONG THE FRONT RANGE URBAN CORRIDER. RAINFALL
AMOUNTS OVER THE HIGHER TERRAIN THROUGH 6 PM MAY RANGE FROM 1 TO 2
INCHES WITH ONE HALF INCH TO ONE INCH AT LOWER ELEVATIONS. COULD
SEE A FEW LOCALIZED AREAS OF FLASH FLOODING HOWEVER BIGGEST
CONCERN WILL BE AN INCREASE IN ROCK AND MUD SLIDES IN THE
FOOTHILLS AND MOUNTAINS DUE TO EXTREMELY SATURATED GROUND.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR COZ033>036-038>041-
043.

&&

SHORT TERM...RPK
LONG TERM....RJK
AVIATION...RPK
Hazardous weather outlook, Sep 15, 3:37 AM MST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
437 AM MDT SUN SEP 15 2013

COZ030>051-161045-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
437 AM MDT SUN SEP 15 2013

...FLASH FLOOD WATCH UNTIL 6 PM THIS EVENING FOR THE
MOUNTAINS...FOOTHILLS AND FRONT RANGE URBAN CORRIDOR...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL INCREASE THROUGH THE DAY IN THE MOUNTAINS AND IN
AND NEAR THE FOOTHILLS. ADDITIONAL RAINFALL AMOUNTS THROUGH EARLY
THIS EVENING WILL RANGE FROM 1 TO 2 INCHES IN THE MOUNTAINS AND
FOOTHILLS WITH ONE HALF TO ONE INCH OVER PORTIONS OF THE FRONT
RANGE URBAN CORRIDOR. WITH THE EXTREMELY SATURATED GROUND A FEW
AREAS OF FLASH FLOODING COULD OCCUR BY THIS AFTERNOON. IN ADDITION
MUD AND ROCK SLIDE ACTIVITY MAY INCREASE IN THE MOUNTAINS AND
FOOTHILLS DUE TO THE ADDITIONAL RAINFALL.

BY TONIGHT THE SHOWERS WILL LINGER IN THE EVENING HOURS BUT SHOULD
GRADUALLY END FROM NORTH TO SOUTH AFTER MIDNIGHT. SOME SNOW MAY
OCCUR ABOVE 11000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS MONDAY...WITH A SLIGHT CHANCE OVER THE PLAINS.
THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS TUESDAY THROUGH THURSDAY...BUT
DRY OVER THE PLAINS. FRIDAY AND SATURDAY LOOK DRY OVER ALL THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF HEAVY RAINFALL AND FLASH FLOODING WOULD BE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Washington

When
September 15, 5:00 AM MST to September 20, 4:00 PM MST
Where
Washington County, 5.91 mi NW of Messex to 4.44 mi WSW of Messex
Cause
Heavy Rain
Property damage
$10 million
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.440, -103.460

The flood crest moving down the South Platte River completely submerged the community of Messex and forced the evacuation of the small community for several days. The railroad tracks, owned by the Burlington Northern Santa Fe Railway on the west side of the river, suffered extensive damage. In addition, a section of CO63 was also damaged. Several small bridges and county roads were washed out by flooding around Messex including Washington County Roads 59, N and WW. The entrance and exit ramps of Interstate 76 to Barlow Road were closed due to flooding. Fiber optic cables were also damaged during the flood.

Flood, Morgan

When
September 15, 7:00 PM MST to September 19, 11:00 PM MST
Where
Morgan County, 3.49 mi N of Orchard to 5.75 mi W of Hoyt
Cause
Heavy Rain
Property damage
$31 million
Crop damage
$250,000
Reported by
County Official
Coordinates
40.380, -104.130

The preliminary damage assessment included: $1,510,800 for Residential Property Damage; $4,560,000 for County Bridge Infrastructure: $3,350,000 for County Asphault Infrastructure; and $786,000 for Gravel Road Infrastructure. Most of the damage to the city was sustained in Riverside Park. The city estimated a total cost of the flood at $20 million, including damages and expenditures. Agricultural producers in Morgan County saw little damage from the flood overall.

Flood, Logan

When
September 16, 6:00 PM MST to September 21, 1:25 PM MST
Where
Logan County, 4.78 mi W of Beta to 6.89 mi SW of Padroni
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$750,000
Reported by
Emergency Manager
Coordinates
40.440, -103.460

The flood crest continued down the South Platte River and caused widespread flooding as it made its way into the communities of Merino, Atwood, Sterling, Illiff, Proctor and Crook. Mandatory evacuations were ordered for those communities threatened by record flooding. The preliminary damage assessment for Logan County indicated 180 residences were affected, with 15 homes completely destroyed. Another 18 homes suffered major damage while 57 had minor damage. There were also 15 mobile homes with minor damage, and 75 accessory structures or private property with minor damage. In addition, 73 miles of asphalt and dirt roads were compromised. All of the main bridges were compromised; eight state bridges and one county bridge. The Northeast Colorado Health Department implemented the closing of several facilities in the city of Sterling due to the damage of Sterling's wastewater system. All retail food, body art, childcare and pool facilities were closed until the system was back up and operating. The headworks facility for the waste water management system was shut down when it became clear the river would swamp the site.

Flood, Sedgwick

When
September 17, 11:00 PM MST to September 21, 1:45 PM MST
Where
Sedgwick County, 1.48 mi NNW of Sedgwick to 1.57 mi SW of Sedgwick
Cause
Heavy Rain
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
40.950, -102.530

The extent if the damage was minimal and confined to areas west of Sedgwick which included County Roads 1,3,5,7 and 41.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485269, 485268, 485270, 483594.